advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Newark, Delaware, USA:

My 18 year old daughter, who has had diabetes for eight years and had gastroparesis last year (which I think it is coming back since we can't keep her blood sugars in a good range), is on an insulin pump, and for about a month, she as had a difficult time keeping her blood sugars in a good range. She really spikes after a meal (up to 400-500 mg/dl [22.2-27.8 mmol/L] sometimes. She tests a lot and hesitates to increase her bolus because if she waits until the complete bolus is out she usually is usually is a normal range. Her last A1c was 8.0%, and before that it was 7.0%.

We are testing her basal rates and all except the one that checks for dawn phenomenon have been tested and are okay. We are hoping once we can get the dawn rising in shape that things will level out. When she is high in the morning we can almost guarantee that she will be high most of the day.What can we do about the spiking?

Answer:

You should go back and discuss this in greater detail with your daughter's diabetes team. It sounds like she may need a square wave instead of a standard bolus to try to control the postprandial hyperglycemia spikes. Sometimes, taking the insulin half an hour ahead of what you are doing will also help without having to increase the actual insulin dosage.

It would be reasonable to experiment and try using an alternative insulin analog (Humalog and NovoLog are both available) to see if one or the other might provide better postprandial coverage. If she can achieve better postprandial glycemic control, the hemoglobin A1c should come down and perhaps the gastroparesis will also improve with better glycemic control.

SB

DTQ-20030129193518
Original posting 14 Feb 2003
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.